Advances in BRAF-Targeted Therapy for Metastatic Melanoma - Episode 11
Hussein A. Tawbi, MD: Starting patients on BRAF and MEK inhibitors does take quite a bit of education for the patient, and I think from my perspective the most important approach is to really inform the patients of what to expect. We spend some time with them going through the timing of different potential adverse effects. I highlight the fact that they need to try and hydrate themselves very well, for instance. When they start experiencing any sort of fevers, it starts usually with chills that then go to low-grade fever, then go to high-grade fever. So I make a really significant point for patients, and I harp on that several times, that if you start experiencing that sequence, from chills to low-grade fevers, that would be a really good time to actually stop your medications.
It’s interesting because most patients are really concerned about stopping early a medication that they know is designed to help their tumor. But we really educate them that those dose interruptions are not necessarily going to impact the efficacy part, right? So that’s one big aspect of really focusing on the fever and educating them on how to manage it and how to hydrate themselves to prevent worsening of the fevers or resulting in hypotension or renal failure or anything like that. The other piece is we educate them about sun safety, which is part of our education for any melanoma patient. But we also highlight the fact that they may be a bit more sensitive to the sun, depending on which combination we use obviously. So if we’re doing vemurafenib, cobimetinib, that’s a significant discussion because patients can really have a lot of issues with photosensitivity.
And at the end, we do highlight the fact that if those adverse effects do happen with you, reach out to our team. We really highlight and stress the communication piece, and for those patients to really reach out to us and ask us questions. And our team then handles those things, basically assesses how severe the patient’s condition is and then gives them the best ways of how to handle a toxicity.
But again, to summarize all of that I would say a lot of patients’ education is up front. And once they’re past the first 2 to 3 months, then they’ve learned exactly how to deal with this. You’ve learned how they handle the medications and they do get a bit more on autopilot after that.
Ryan J. Sullivan, MD: We don’t know whether dose reductions or scheduling shifts in dosing have an impact on outcomes. Logically speaking, if we’re giving less drug, we have a lower exposure not just in the blood but in the tumor, and the melanoma may be able to develop resistance more readily. We know that’s true in test tubes. You can give low doses of BRAF and/or MEK inhibitors and generate resistance, but we don’t know whether that’s true in people, but logically speaking it may be true.
The other thing is we don’t know what the individual dosing level is in a patient. We don’t have real-time pharmacokinetics [PK] on every patient, so there may be some patients who take 450 and 45 mg BID, twice a day, of encorafenib/binimetinib, respectively, and have very low relative dose exposures and other patients who have relatively high. And so dose reduction may actually be the only way to get to the optimal dosing levels in the blood. We never know that for sure whether adverse effects are driven by more sort of higher PK in individual patients or whether it’s driven just by some patients who are going to develop that and some patients aren’t going to develop that.
It’s hard to know for sure whether dose reduction is going to impact outcome. If it’s the scenario where a dose reduction just leads to a more normal dosing level in your blood, it shouldn’t impact outcome. Whereas, if the dosing level reduction leads to lower doses of the drugs in your blood system, it probably will impact outcomes. So what we often try and do is maximize the amount of drug we have. Sometimes you do that by embarking on strategies to mitigate adverse effects symptomatically and continue to dose at high doses. And sometimes what we’ll do is we’ll think about dose hesitations. We’ll treat for a period of time, then give a break, then treat for a period of time, then give a break, treat, then give a break.
There’s actually data to support that that is not detrimental. Of course, that data are in mice, not humans. But there was a really interesting study in mice that showed that if you treated, in this case I believe it was vemurafenib, so you treated melanoma in mice with vemurafenib and the tumor would shrink, you’d stop the drug, the tumor would grow. Once it got to a certain size, you started again, and if you did that strategy of dosing and holding based on what was happening to the tumor, those mice lived longer without ultimate progression than did mice where you’re just treating with the same dose all the time every day.
That’s led to some clinical trials that are ongoing to see whether this abbreviated on/off or intermittent dosing would lead to better outcomes. We don’t know the answer. But in somebody who’s having trouble with toxicity, I feel more comfortable giving intermittent dosing of the real dose as opposed to making up some dose and giving continuous dosing with that. Now, have I done lower doses? Of course I have. And oftentimes it includes those patients who have had trouble previously with another BRAF/MEK inhibitor combination, and so I’m modifying the dose on the run. It’s actually quite easy to modify the dose with encorafenib and binimetinib because you’re taking 6 pills of encorafenib a day and 6 pills of binimetinib a day. Binimetinib is 3 pills twice a day, but still it’s again easy to take away 1 or 2 of those pills and modify the dose to something that you can really titrate tolerability based on the toxicity that patients are having. But the impact on outcome we just don’t know yet.
Transcript Edited for Clarity.